Kansas, 2003Tornadoes and Hail in Kansas, July 9, 2003
July 9, 2003 · NWS ICT · 78 events in 20 counties and zones
38 thunderstorm wind, 32 hail, 8 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 78
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 9, 2:37 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 9, 2:37 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED JUL 9 2003
TNGT:
MAIN FOCUS WL BE FNT PUSHING ACRS THE AREA. SOME OF THE STORMS WL
LKLY BE SVR GIVEN 2-3K CAPE AND DRY AIR/DRY ADIABATIC LAPSE RATES.
DOWNBURST WINDS SHUD BE PRIMARY THREAT. APPRS THAT PCPN WL CLR ICT
ARND 06Z AND FAR SE KS BY 12Z. DRIER AIR AND CLRG SKIES SHUD ALLOW
TEMPS TO FALL CONSIDERABLY IN RSL/GBD AREAS.
THU:
SHUD BE FAIRLY NICE DAY WITH DRIER AIR AND LGT WNDS REGION WIDE.
SOME CONCERN IF WINDS PICK UP GIVEN DNSLP COMP AND DRY AIRMASS...
THAT TEMPS COULD BE EVEN WARMER IN NW SXNS.
THU NGT-SUN:
BIG QUESTION IS RETURN OF MSTR/FNT. NOT AT ALL CLR WHEN THIS WL
BE...WITH A LOT OF VARIATION FM MODEL TO MODEL. THROW IN NW FLOW
ALF AND PCPN COULD BE PSBL ABT ANY TIME. CLIMO WOULD FAVOR THE
EVE/OVNGT PERIODS. GIVEN UNCERTAINTY...AND ONLY NOGAPS/MM5 DATA...
OPTED TO BASICALLY GO WITH EXISTING FCST. DID NIX POPS IN FAR SW
SXNS ON FRI AFTN. SOME CHC FOR PCPN ON FRI NGT AND KEEP THAT
GOING. MAY BE A BETTER CHC ON SAT NGT...MAINLY E OF FLINT HILLS...
WITH WEAK RIPPLE IN NW FLOW...COMBINED WITH H85-H7 WARM AIR ADVCTN.
HOWEVER OPTED NOT TO INCLUDE IT YET GIVEN WIDE RANGE OF MODEL OUTPUT
AND DIVERGENCE OF OPINION IN ADJACENT OFFICES..
MON-WED:
UPR RDG SHUD BUILD ACRS THE PLAINS. AGN SOME DISCREPANCY BETWEEN
GFS/ECMWF RUNS...WHICH WOULD DETERMINE WHETHER REGION IS IN NW FLOW
ALF OR UNDER RGD. OPTED TO STAY CURRENT COURSE WITH DRY AND WARMING
TREND THRU TUE AND THEN VRY SLGTLY COOLER WED AS DEWPTS INCR.
FCSTID = 17/HOWERTON
ICT 67 93 66 95 / 40 0 10 10
HUT 65 93 65 95 / 50 0 10 10
EWK 66 92 67 94 / 50 0 10 10
EQA 67 92 67 94 / 30 0 10 10
WLD 69 94 67 96 / 40 10 10 10
RSL 61 94 64 96 / 10 0 10 10
GBD 62 94 64 96 / 20 0 10 10
SLN 65 92 65 94 / 30 0 10 10
MPR 66 92 67 94 / 50 0 10 10
CFV 69 87 65 90 / 60 10 10 10
CNU 67 88 65 90 / 60 10 10 10
K88 67 88 65 90 / 60 5 10 10
.ICT...
KS...NONE.
Hazardous weather outlook, Jul 9, 3:05 AM CST, 13 hours 15 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
405 AM CDT WED JUL 9 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A COOL FRONT WILL PUSH INTO CENTRAL AND SOUTH CENTRAL KANSAS THIS
AFTERNOON. IN ADDITION, A STRONG UPPER AIR DISTURBANCE AND
ASSOCIATED UPPER LEVEL JET WILL APPROACH THE REGION. THE ATMOSPHERE
AHEAD OF THE COOL FRONT WILL BECOME VERY UNSTABLE THIS AFTERNOON.
THE COMBINATION OF FORCING FROM THE DISTURBANCE AND THE COOL FRONT
WILL BE SUFFICIENT TO BREAK THE CAP AFTER 2 OR 3 PM TODAY. IT IS
EXPECTED THAT SCATTERED THUNDERSTORMS WILL DEVELOP...MAINLY EAST OF
A HUTCHINSON TO SALINA LINE...AND NORTH OF A WICHITA TO EUREKA LINE
THIS AFTERNOON. THE STORMS WILL BECOME MORE WIDESPREAD AFTER 6 PM
TONIGHT...ESPECIALLY SOUTHEAST OF THE KANSAS TURNPIKE. DAMAGING
WINDS AND LARGE HAIL WILL ACCOMPANY ANY SEVERE STORMS THIS
AFTERNOON. AS THE STORMS MOVE INTO SOUTHEAST KANSAS THIS EVENING, IT
IS POSSIBLE THAT AN ISOLATED TORNADO COULD OCCUR...ALTHOUGH DAMAGING
WINDS AND LARGE HAIL APPEAR TO BE THE MORE LIKELY THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS
THE AREA. IT IS STILL TOO EARLY TO DETERMINE IF THE STORMS WILL
BRING A THREAT OF SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE NECESSARY AFTER 3 PM
TODAY...MAINLY EAST OF A HUTCHINSON TO SALINA LINE...AND NORTH OF A
WICHITA TO EUREKA LINE. SPOTTER ACTIVATION IS THEN ANTICIPATED
SOUTHEAST OF THE KANSAS TURNPIKE AFTER 6 PM TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM
Event by event
38 thunderstorm wind, 32 hail, 8 tornado. Local standard time, as filed.
Hail, Saline
- When
- July 9, 4:20 PM CST
- Where
- Saline County, 4 mi NE of New Cambria
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.917, -97.450
Hail, Saline
- When
- July 9, 4:40 PM CST
- Where
- Saline County, 5 mi SE of Salina
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.783, -97.533
Hail, Rice
- When
- July 9, 4:44 PM CST
- Where
- Rice County, 5 mi N of Lyons
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.417, -98.200
Hail, Rice
- When
- July 9, 4:47 PM CST
- Where
- Rice County, 5 mi N of Lyons
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.417, -98.200
Hail, Saline
- When
- July 9, 4:50 PM CST
- Where
- Saline County, 7 mi SE of Salina
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.767, -97.500
Hail, Saline
- When
- July 9, 4:56 PM CST
- Where
- Saline County, 6 mi SE of Gypsum
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.633, -97.333
Hail, Rice
- When
- July 9, 4:58 PM CST
- Where
- Rice County, Lyons
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.200
Hail, Rice
- When
- July 9, 4:59 PM CST
- Where
- Rice County, 2 mi E of Lyons
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.167
Hail, Rice
- When
- July 9, 5:09 PM CST
- Where
- Rice County, 2 mi E of Lyons
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -98.167
Thunderstorm Wind, McPherson
- When
- July 9, 5:19 PM CST
- Where
- McPherson County, Roxbury
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -97.417
Several tree limbs were downed across the town.
Hail, Rice
- When
- July 9, 5:20 PM CST
- Where
- Rice County, 2 mi W of Sterling
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -98.233
Tornado, Rice
- When
- July 9, 5:20 PM CST to 5:22 PM CST
- Where
- Rice County, 2 mi W of Sterling
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.217, -98.233
Although a brief event, the tornado damaged roofing and fencing on a farm. Lyons Daily News contributed to this report.
Thunderstorm Wind, McPherson
- When
- July 9, 5:25 PM CST
- Where
- McPherson County, Roxbury
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -97.417
Thunderstorm Wind, Marion
- When
- July 9, 5:26 PM CST
- Where
- Marion County, Tampa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.550, -97.150
Hail, Reno
- When
- July 9, 5:40 PM CST
- Where
- Reno County, Nickerson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.150, -98.083
Thunderstorm Wind, Marion
- When
- July 9, 5:41 PM CST
- Where
- Marion County, Hillsboro
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.350, -97.200
Hail, Reno
- When
- July 9, 5:52 PM CST
- Where
- Reno County, 1 mi E of Nickerson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.150, -98.067
Hail, Reno
- When
- July 9, 5:55 PM CST
- Where
- Reno County, 2 mi W of Hutchinson
- Measured
- 2.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.067, -97.950
Tornado, Reno
- When
- July 9, 5:55 PM CST to 5:56 PM CST
- Where
- Reno County, Partridge
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -98.083
Brief touchdown in the country.
Hail, Reno
- When
- July 9, 5:58 PM CST
- Where
- Reno County, Hutchinson
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.067, -97.917
Hail, Reno
- When
- July 9, 6:01 PM CST
- Where
- Reno County, Arlington
- Measured
- 2.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.900, -98.183
Hail, Reno
- When
- July 9, 6:02 PM CST
- Where
- Reno County, Hutchinson
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.067, -97.917
Hail, Reno
- When
- July 9, 6:05 PM CST
- Where
- Reno County, 1 mi SE of Partridge
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.067
Hail, Reno
- When
- July 9, 6:06 PM CST
- Where
- Reno County, 6 mi SW of Hutchinson
- Measured
- 2.75 in hail
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.000, -98.000
The following sustained damage: Five fire trucks, seven county sheriff's cars, and one police cruiser (which was "devastated"). Hutchinson News contributed greatly to this narrative.
Hail, Reno
- When
- July 9, 6:06 PM CST
- Where
- Reno County, South Hutchinson
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.033, -97.917
Hail, Reno
- When
- July 9, 6:08 PM CST
- Where
- Reno County, 8 mi SW of South Hutchinson
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -98.017
Tornado, Reno
- When
- July 9, 6:15 PM CST to 6:16 PM CST
- Where
- Reno County, 2 mi SW of Langdon
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.833, -98.350
Brief touchdown in the country.
Thunderstorm Wind, Reno
- When
- July 9, 6:20 PM CST
- Where
- Reno County, Castleton
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.867, -97.967
Tornado, Kingman
- When
- July 9, 6:20 PM CST to 6:22 PM CST
- Where
- Kingman County, 1 mi NW of Kingman
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -98.133
Brief touchdown in the country.
Hail, Kingman
- When
- July 9, 6:27 PM CST
- Where
- Kingman County, 3 mi N of Kingman
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -98.117
Hail, Kingman
- When
- July 9, 6:30 PM CST
- Where
- Kingman County, 4 mi NE of Kingman
- Measured
- 2.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -98.067
Tornado, Sedgwick
- When
- July 9, 6:30 PM CST
- Where
- Sedgwick County, 2 mi E of Cheney
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -97.750
Brief touchdown in open country
Tornado, Kingman
- When
- July 9, 6:30 PM CST to 6:36 PM CST
- Where
- Kingman County, 3 mi E of Cunningham
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.650, -98.383
Slow-moving, the tornado extensively damaged two farmsteads, one silo, and, of course, trees.
Hail, Reno
- When
- July 9, 6:35 PM CST
- Where
- Reno County, Pretty Prairie
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.783, -98.017
Tornado, Kingman
- When
- July 9, 6:40 PM CST to 6:42 PM CST
- Where
- Kingman County, 1 mi N of Willowdale
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -98.300
Brief touchdown in the country.
Thunderstorm Wind, Butler
- When
- July 9, 6:49 PM CST
- Where
- Butler County, El Dorado
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -96.867
Thunderstorm Wind, Reno
- When
- July 9, 6:54 PM CST
- Where
- Reno County, Pretty Prairie
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.783, -98.017
Two grain bins blown over.
Thunderstorm Wind, Butler
- When
- July 9, 6:56 PM CST
- Where
- Butler County, El Dorado
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -96.867
See 1909CST entry for damage summary.
Hail, Kingman
- When
- July 9, 7:00 PM CST
- Where
- Kingman County, 9 mi S of Kingman
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -98.117
Thunderstorm Wind, Sedgwick
- When
- July 9, 7:02 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -97.333
Hail, Kingman
- When
- July 9, 7:05 PM CST
- Where
- Kingman County, Zenda
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -98.283
Thunderstorm Wind, Butler
- When
- July 9, 7:06 PM CST
- Where
- Butler County, 1 mi SW of Haverhill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.667, -96.900
Thunderstorm Wind, Butler
- When
- July 9, 7:09 PM CST
- Where
- Butler County, El Dorado
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $350,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -96.867
Microburst-induced winds downed power lines and power poles. A large Oak Tree in front of Butler County courthouse was uprooted and landed on a pick-up truck. The roof at Pizza Hut was damaged while a brick wall at K&M car wash in West El Dorado was blown down. A light pole (that also contained the power control system) at El Dorado High School's football field was toppled while a second was twisted. Roof damage was extensive, mainly due to shingles being first peeled, then dislodged. A sandblasting shop at a construction site was destroyed. Two trailers were overturned.Tree damage was widespread, including one large branch that fell onto a house, severely damaging it's roof. El Dorado Times contributed greatly to this report.
Tornado, Harper
- When
- July 9, 7:09 PM CST
- Where
- Harper County, 8 mi NW of Harper
- Rating
- F0
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.367, -98.117
Minor wind damage to trees and power lines.
Thunderstorm Wind, Sedgwick
- When
- July 9, 7:10 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -97.317
Greyhound Park unroofed, damaging 50-75 cars. Park to be closed an estimated two weeks. Power poles downed, and trees uprooted. Hotel under construction near North Oliver/K-96 interchange sustained unspecified damage. Dollar estimate a rough approximation.
Hail, Butler
- When
- July 9, 7:25 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -97.133
Thunderstorm Wind, Butler
- When
- July 9, 7:25 PM CST
- Where
- Butler County, Rose Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.567, -97.133
Thunderstorm Wind, Greenwood
- When
- July 9, 7:30 PM CST
- Where
- Greenwood County, 2 mi N of Eureka
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $100,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.850, -96.300
Hangar blown down at airport.
Hail, Harper
- When
- July 9, 7:40 PM CST
- Where
- Harper County, 5 mi SW of Attica
- Measured
- 4.5 in hail
- Property damage
- $100,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.183, -98.300
Major roof damage, the most dramatic of which was caused by one hailstone, reportedly possessing a 10.5 inch circumference, penetrating the roof of the victimized house and landing in a closet. The Attica Independent News contributed greatly to this report.
Thunderstorm Wind, Sedgwick
- When
- July 9, 7:40 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $250
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -97.333
Sign damaged and limbs downed near Colliseum.
Thunderstorm Wind, Butler
- When
- July 9, 7:42 PM CST
- Where
- Butler County, Douglass
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -97.017
Thunderstorm Wind, Woodson
- When
- July 9, 7:47 PM CST
- Where
- Woodson County, Yates Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.883, -95.733
Thunderstorm Wind, Butler
- When
- July 9, 7:47 PM CST
- Where
- Butler County, Douglass
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.517, -97.017
Tree with 1.5 inch diameter trunk uprooted and fell onto elementary school. Damage to school unspecified.
Thunderstorm Wind, Wilson
- When
- July 9, 7:50 PM CST
- Where
- Wilson County, Coyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.683, -95.900
Thunderstorm Wind, Butler
- When
- July 9, 7:50 PM CST
- Where
- Butler County, El Dorado
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -96.867
Hail, Harper
- When
- July 9, 7:55 PM CST
- Where
- Harper County, 3 mi SW of Anthony
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -98.067
Thunderstorm Wind, Cowley
- When
- July 9, 7:56 PM CST
- Where
- Cowley County, Atlanta
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -96.767
Windows blown out of vehicle.
Thunderstorm Wind, Butler
- When
- July 9, 8:00 PM CST
- Where
- Butler County, El Dorado
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.817, -96.867
Large trees uprooted at court house.
Thunderstorm Wind, Cowley
- When
- July 9, 8:00 PM CST
- Where
- Cowley County, 2 mi E of Atlanta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -96.733
Thunderstorm Wind, Neosho
- When
- July 9, 8:00 PM CST
- Where
- Neosho County, 9 mi NW of Erie
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.667, -95.367
Pole barn roof collapsed. Micro-burst suspected.
Thunderstorm Wind, Sumner
- When
- July 9, 8:00 PM CST
- Where
- Sumner County, Belle Plaine
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -97.233
Thunderstorm Wind, Cowley
- When
- July 9, 8:03 PM CST
- Where
- Cowley County, 2 mi W of Atlanta
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.433, -96.800
Trees with 4-5 inch diameter trunks uprooted. In addition, one storm spotter had windows blown out of his truck, with the vehicle subsequently spun around.
Thunderstorm Wind, Neosho
- When
- July 9, 8:15 PM CST
- Where
- Neosho County, Erie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.567, -95.250
Hail, Allen
- When
- July 9, 8:15 PM CST
- Where
- Allen County, 3 mi NW of Iola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.950, -95.433
Thunderstorm Wind, Cowley
- When
- July 9, 8:18 PM CST
- Where
- Cowley County, 2 mi N of Burden
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.350, -96.750
Hail, Allen
- When
- July 9, 8:20 PM CST
- Where
- Allen County, 5 mi NW of Iola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -95.467
Hail, Allen
- When
- July 9, 8:24 PM CST
- Where
- Allen County, Iola
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.917, -95.400
Hail, Allen
- When
- July 9, 8:25 PM CST
- Where
- Allen County, 5 mi E of Iola
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -95.300
Thunderstorm Wind, Cowley
- When
- July 9, 8:30 PM CST
- Where
- Cowley County, 5 mi W of Winfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.250, -97.067
Thunderstorm Wind, Elk
- When
- July 9, 8:43 PM CST
- Where
- Elk County, 6 mi W of Elk Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.367, -96.300
Thunderstorm Wind, Wilson
- When
- July 9, 8:45 PM CST
- Where
- Wilson County, Buxton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.450, -95.917
Thunderstorm Wind, Neosho
- When
- July 9, 8:46 PM CST
- Where
- Neosho County, Stark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.683, -95.150
Thunderstorm Wind, Chautauqua
- When
- July 9, 8:47 PM CST
- Where
- Chautauqua County, 8 mi N of Sedan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.250, -96.183
Thunderstorm Wind, Montgomery
- When
- July 9, 8:55 PM CST
- Where
- Montgomery County, 7 mi S of Cherryvale
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.167, -95.550
Thunderstorm Wind, Labette
- When
- July 9, 9:00 PM CST
- Where
- Labette County, Altamont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- UNKNOWN
- Coordinates
- 37.200, -95.300
Thunderstorm Wind, Montgomery
- When
- July 9, 9:10 PM CST
- Where
- Montgomery County, Caney
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -95.950
Thunderstorm Wind, Montgomery
- When
- July 9, 9:10 PM CST
- Where
- Montgomery County, Independence
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -95.717
Limbs downed. (Speed estimate based upon nearby report).
Thunderstorm Wind, Montgomery
- When
- July 9, 9:15 PM CST
- Where
- Montgomery County, 1 mi S of Cherryvale
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.250, -95.550
Trailer home skirting removed. A few large trees uprooted.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 11, 20031 death · 1 event
- Flooding in Indiana, July 9 to 20, 2003$15 million · 3 events
- Tornadoes and Hail in Minnesota, July 9, 2003$1.1 million · F1 · 19 events
- Flash Flooding and Hail in Indiana, July 9 to 10, 2003$1.0 million · 65 kt wind · 26 events
- Flash Flood and Hail in Iowa, July 9, 2003$981,000 · 61 kt wind · 14 events
- Flooding and Damaging Winds in Ohio, July 9, 2003$513,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Virginia, July 9, 2003$155,000 · 1 in hail · 36 events
- Flash Flooding and Hail in West Virginia, July 9, 2003$600,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in Illinois, July 9, 2003$337,000 · 55 kt wind · 13 events
- Tornadoes and Hail in Virginia, July 9, 2003$36,000 · F1 · 22 events
- Flash Flooding and Damaging Winds in Missouri, July 9, 2003$227,000 · 55 kt wind · 6 events
- Damaging Winds in Oklahoma, July 9, 2003$113,000 · 72 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365811, 5365812, 5367447, 5365813, 5365814, 5365815, 5365816, 5365817, 5367456, 5367517, 5365818, 5367749, 5367452, 5365819, 5365820, 5365821, 5365822, 5365823, 5367750, 5365824, 5365825, 5365826, 5365827, 5365828, 5367448, 5365898, 5367751, 5365899, 5367752, 5365900, 5365901, 5367518, 5367753, 5365902, 5367754, 5367519, 5365903, 5365904, 5367445, 5365905, and more.